How Is Tylenol Toxic to Dogs?
Acetaminophen is a common human medication used to treat fever and pain. Acetaminophen is the sole ingredient in all Tylenol products and is also found in other over-the-counter medications, such as paracetamol, DayQuil™/NyQuil™, Robitussin®, and Excedrin®.
Acetaminophen can also be an ingredient in prescription medications, such as Tylenol with Codeine, PERCOCET (oxycodone), and Vicodin (hydrocodone). Typical uses include treatment for headaches, pain, colds, flu, and menstrual discomfort. It comes in various preparations, including pills, liquid, capsules, melt-away tablets, gel caps, and rectal suppositories.
Unfortunately, acetaminophen is toxic to dogs. Acetaminophen can cause liver damage or decrease the red blood cell’s ability to carry oxygen (a condition called methemoglobinemia).
Can Dogs Take Tylenol?
Acetaminophen is occasionally recommended by veterinarians and should only be given under their direction. Young dogs and small dogs have a higher risk for toxicity. Toxic levels can be reached when a pet is unintentionally overmedicated with acetaminophen, or when a pet has gotten into a medicine cabinet or purse and ingested the medication.
Dogs can tolerate low doses of this medication, but even low doses can result in severe liver damage and methemoglobinemia (damage to the red blood cells, which disrupts the delivery of oxygen from the blood to the body). Methemoglobinemia often has an observable appearance of cyanosis (blue skin/gums). Due to the dangerous side effects, this medication should only be given under the direction of a veterinarian.
Symptoms of Tylenol Poisoning in Dogs
Clinical signs of acetaminophen toxicity in dogs can be observed within hours but typically progress over 24-72 hours.
Poisoning from acetaminophen can cause various immediate symptoms, including:
Rapid breathing (hyperventilation)
Decreased appetite (anorexia)
Cyanosis (blue skin/gums)
Anemia (low red blood cells)
Swelling of the face and paws
Severe liver damage
Additionally, your dog’s urine may become dark or even chocolate brown in color from the presence of blood or methemoglobin (a blood pigment). Liver damage can be delayed up to one week and can be noticed as icterus (yellowing of the skin, mucus membranes, and the whites of the eyes), enlarged abdomen, increased drinking and urination, or discolored feces.
My Dog Ate Tylenol, Now What?
If your dog has ingested acetaminophen, it should be treated as a medical emergency. Calling the Pet Poison Helpline can be helpful to advise both you and your veterinarian what the next steps are in the emergency treatment of your dog’s toxicity.
It is important to provide the veterinarian with the product/brand name ingested, how many milligrams of acetaminophen were ingested, and at approximately what time the ingestion took place. It is best to overestimate how much medication the dog may have ingested to figure out the worst-case scenario.
Veterinarians do not recommend inducing vomiting at home due to the risk of aspiration pneumonia, a life-threatening situation that occurs when a dog accidentally inhales its vomit.
Treating Tylenol Poisoning in Dogs
Typical treatment for acetaminophen toxicity is inducing vomiting if the ingestion was recent, which will be performed at the veterinary clinic. Once vomiting is controlled, your vet will give activated charcoal to prevent further absorption of toxins into the bloodstream.
Your dog will have to be hospitalized for further care and stabilization, with IV fluids to overhydrate them and increase urination to prevent kidney and liver damage. Administering medications to combat stomach upset and antioxidant supplements to protect the liver is important to help your dog recover. Your veterinarian will run lab work that includes blood and urine testing to evaluate for anemia (low red blood cell count) and methemoglobinemia (a decreased ability of the red blood cells to carry oxygen), and to check kidney and liver function.
If liver damage occurs or methemoglobin levels in the blood rise rapidly, more intensive treatment is needed. These changes increase the risk for long-term effects or even death. Dogs that develop anemia or methemoglobinemia may require oxygen supplementation or a blood transfusion. Dogs with liver damage can have an increased chance of bleeding and may need vitamin K supplementation or plasma transfusions.
Prognosis of Tylenol Poisoning in Dogs
The prognosis for acetaminophen poisoning depends on the amount of medication ingested, severity of clinical signs, how quickly treatment began, and how well your dog responds to treatment. Quick and aggressive decontamination (induction of vomiting and charcoal administration) and supportive care are vital to improve the chances of recovery.
Most dogs that have acetaminophen toxicity will need to be on medications for several weeks to protect the liver. These can be administered at home. Your veterinarian will want to monitor your dog’s liver function with recheck exams, bloodwork, and urine testing for several weeks or until the liver values stabilize.
Preventing Tylenol Poisoning in Dogs
Human medications are among the most common causes of toxicity in dogs and represent a large volume of phone calls per year to the Pet Poison Helpline. These medications are often swallowed by dogs after people put them on the nightstand. Always keep medications for humans away from the reach of your dog. They should be kept in the prescription container and in a closed drawer, shelf, or lock box, where your dog cannot reach them. To avoid a potentially harmful or fatal toxicity, pet parents should never diagnose and treat their pets with human medication.
Not sure whether to see a vet?
Tylenol® Toxicity in Dogs FAQs
Can dogs take Tylenol® for pain?
Tylenol®, on its own, can have some effect on pain in dogs. For your dog’s safety, however, you should never give them any human medications or medications containing acetaminophen. At this time, acetaminophen is not commonly recommended by veterinarians in dogs for many reasons, such as the development of life-threatening liver failure. If your vet does prescribe acetaminophen for your dog, it is crucial that you administer it exactly how it was prescribed and follow up with your veterinarian as recommended to ensure that liver toxicity is not developing.
Featured Image: iStock/Capuski
Help us make PetMD better
Was this article helpful?